Nebraska, 2022

Drought in Nebraska, July 1 to 31, 2022

July 1 to 31, 2022 · NWS LBF · 23 events in 23 counties and zones

Significant highlights include the expansion of D3 (extreme drought) across southwest Nebraska, continuation of D3 in far north central Nebraska, and a westward expansion of D2 (severe drought) in the Sandhills.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Significant highlights include the expansion of D3 (extreme drought) across southwest Nebraska, continuation of D3 in far north central Nebraska, and a westward expansion of D2 (severe drought) in the Sandhills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 30, 10:25 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 30, 10:25 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1125 PM CDT Thu Jun 30 2022

.UPDATE...
Issued at 747 PM CDT Thu Jun 30 2022

The shower and thunderstorm activity across WY this evening should
sweep through wrn Nebraska overnight. A forecast update is in
place using the HRRR, RAP and short term model blend. This delays
the arrival of the showers and thunderstorms across WY by a few
hours.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 240 PM CDT Thu Jun 30 2022

The primary concern for the short term will revolve around the
potential for strong to severe thunderstorms both this evening and
tomorrow.

Currently, a cold front has progressed through the area this morning,
and is now positioned southwest-northeast from far northwest Kansas
into central Nebraska. Aloft, an upper shortwave, evident in GOES
upper level WV imagery, is progressing across portions of Utah and
western Wyoming.

The aforementioned shortwave will continue to push eastward this
evening, with increasing ascent aloft as it approaches. This should
promote widely scattered thunderstorm development across the higher
terrain of eastern Wyoming/Colorado through late afternoon.
Thunderstorms are then expected to push eastward through the
Panhandle this evening, impacting areas primarily along and south of
Highway 2. Forecast soundings indicate marginal deep layer shear, on
the order of 25 to 35kts. CAPE profiles remain long and skinny,
within a plume of increasing subtropical moisture aloft. H7-H5 lapse
rates remain somewhat meager (7-7.5C/km) as well, pointing to a
limited risk for large hail in any sustained updrafts. However,
nearly dry adiabatic low level lapse rates and inverted-v profiles
indicated in soundings suggest the potential for strong/damaging
outflow winds. Convection wanes locally after midnight and much of
the overnight is anticipated to remain dry.

The cold front will lift northward through tomorrow morning,
reaching near the SD/NE border by late afternoon. Yet another
shortwave will dive across the Rockies through the evening, helping
to promote additional convective initiation. Deep layer shear
remains somewhat marginal again tomorrow, though increasing mid-
level flow in advance of the shortwave should promote updraft
organization. High-res guidance remains in good agreement with
respect to initiation location (across the high terrain in far
eastern Wyoming into northwest Nebraska) though confidence wanes
with respect to storm mode and evolution. An increasing southerly
LLJ into the warm frontal boundary would suggest convection should
persist through much of the late evening into the early overnight
hours. The more aggressive high-res members show cold pool
development and a progressive MCS through much of the Sandhills and
into central Nebraska overnight. Trends with respect to storm mode
will need to be monitored, as any upscale growth would lead to
increasing damaging wind potential. Convection exits the area to the
south and east prior to sunrise Saturday.

.LONG TERM...(Saturday through Thursday)
Issued at 240 PM CDT Thu Jun 30 2022

Although temperatures are expected to fall back into the 80s on
Saturday, model guidance indicates that temperatures will return to
above the climatological norm through the extended period. These hot
temperatures will persist as the upper level ridge amplifies in
western portions of the US early next week. Daytime temperatures in
the 90s are expected across the region with temperatures peaking
into the upper 90s and low 100s on Tuesday. Temperatures only ease
back into the upper 80s and low 90s to round out the week, however
ensemble guidance is implying yet another heat spell by the weekend.

As the upper level ridge amplifies across the Plains through the
week, ensemble guidance suggests that 500mb heights may approach or
exceed the 97th percentile by the weekend. Southerly flow will allow
WAA to advect into the region which is suggested by the ensemble
guidance. Ensembles suggest that the 700mb and 850mb temperatures
approach or exceed the 90th percentile leading to well above normal
temperatures across the region. This is in agreement with what the
Climate Prediction Center (CPC) shows with the 8-14 Day Temperature
Outlook being 'likely above normal' for the region.

Besides the heat, limited precipitation is expected in the extended
forecast. Low pressure is expected to linger over the PNW coast
allowing for numerous shortwaves to impact our area. These
shortwaves bring in sporadic chances of low-end PoPs to the forecast
throughout the week. If precipitation does occur, widespread QPF
amounts are unlikely and will remain localized.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1125 PM CDT Thu Jun 30 2022

The ongoing shower and thunderstorm activity across wrn Nebraska
this evening should move east-southeast overnight and into scntl
Nebraska by 12z-15z Friday morning.

Moisture will increase ahead of the thunderstorms and remain in
place in their wake. There is a slight chance of MVFR ceilings
Friday morning affecting areas along and near Interstate 80.

Additional scattered thunderstorm development is possible across
wrn Nebraska 23z-06z Friday evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...CDC
SHORT TERM...Brown
LONG TERM...Viken/Brown
AVIATION...CDC
Hazardous weather outlook, Jun 30, 3:03 PM CST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
403 PM CDT Thu Jun 30 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-012115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
403 PM CDT Thu Jun 30 2022 /303 PM MDT Thu Jun 30 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered showers and thunderstorms possible through the evening.
Some storms may be strong or severe, generally from Ogallala to
O'Neill and points southeast. The primary concern is damaging
wind.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Slight thunderstorm chances exist every day through Wednesday,
mainly during the afternoon and evening hours. Some storms may be
strong or severe Friday, with the greatest potential across the
northwest Sandhills. Stay tuned to later forecasts regarding
severe potential for Saturday and beyond.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 30, 9:24 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
924 PM MDT Thu Jun 30 2022

NEZ004-022-010415-
Sheridan NE-Garden NE-
924 PM MDT Thu Jun 30 2022

...A strong thunderstorm will impact portions of northwestern Garden
and southern Sheridan Counties through 1015 PM MDT...

At 924 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antioch, or 9 miles east of Alliance, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellsworth, Antioch, Watson Lake, Patterson Lake, Kincaid Lake,
Kennedy Lake, Wild Horse Flats, Snow Lake, Miles Lake, Wickson Lake,
Lakeside, Wolf Hill and Herman Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 12.
 Highway 2 between mile markers 96 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4226 10214 4194 10208 4195 10268 4200 10268
      4201 10270 4209 10270 4210 10274 4216 10274
TIME...MOT...LOC 0324Z 259DEG 18KT 4205 10269

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

NMJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Blaine

When
July 1, 12:00 AM CST to July 31, 12:00 AM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

All but the southwest corner of Blaine County was designated as D2 (severe drought) through the month of July.

Drought, Boyd

When
July 1, 12:00 AM CST to July 31, 12:00 AM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Far eastern Boyd County remained in D3 (extreme drought), while central portions of the county remained in D2 (severe drought) throughout July. The far western section was designated as D1.

Drought, Brown

When
July 1, 12:00 AM CST to July 31, 12:00 AM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Virtually all of Brown County (except along the Niobrara River) was designated as D2 (severe drought) throughout July.

Drought, Custer

When
July 1, 12:00 AM CST to July 31, 12:00 AM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Severe drought (D2) remained for western and southern portions of Custer County throughout July, while D2 was upgraded to D1 in the northeast during the July 12 update.

Drought, Eastern Cherry

When
July 1, 12:00 AM CST to July 31, 12:00 AM CST
Where
Eastern Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Severe drought (D2) was expanded northward to Valentine, the Niobrara Valley, and essentially the eastern half of the county during the July 19 drought monitor update. Previously, northeast Cherry County was designated as D1.

Drought, Frontier

When
July 1, 12:00 AM CST to July 31, 12:00 AM CST
Where
Frontier forecast zone
Reported by
Drought Monitor
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Western Frontier County remained in extreme drought (D3), while central and northeast portions remained in severe drought (D2) throughout the month. Southeast was designated as D1.

Drought, Garfield

When
July 1, 12:00 AM CST to July 31, 12:00 AM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

All but the southeast corner of Garfield County started the month in severe drought (D2). The July 12 update removed virtually all of D2 from the county, replacing with D1.

Drought, Hayes

When
July 1, 12:00 AM CST to July 31, 12:00 AM CST
Where
Hayes forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

All of Hayes County remained in extreme drought (D3) throughout July.

Drought, Holt

When
July 1, 12:00 AM CST to July 31, 12:00 AM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Eastern Holt County remained in D3 (extreme drought) throughout the month, except for a localized improvement to D2 near O'Neill during the July 19 update. The remainder of the county was classified as D2 (severe drought) for all of July.

Drought, Lincoln

When
July 1, 12:00 AM CST to July 31, 12:00 AM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

All but the northwest section of Lincoln County started July as D2 (severe drought). Successive downgrades for July 19 and 26 resulted in the southwest being classified as D3 (extreme drought) and the remainder as D2.

Drought, Logan

When
July 1, 12:00 AM CST to July 31, 12:00 AM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

The southern half of Logan County remained in D2 (severe drought) through the month of July, with a slight expansion on July 19. The northern portions were classified as D1.

Drought, Loup

When
July 1, 12:00 AM CST to July 31, 12:00 AM CST
Where
Loup forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

The northwest half of Loup County remained in D2 (severe drought) throughout the month, while the southeast half was reclassified as D1 during the July 12 update.

Drought, McPherson

When
July 1, 12:00 AM CST to July 31, 12:00 AM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

An expansion of D2 (severe drought) on July 19 included southern McPherson County. The remainder of the county continued as D0 or D1 through the month.

Drought, Rock

When
July 1, 12:00 AM CST to July 31, 12:00 AM CST
Where
Rock forecast zone
Reported by
Drought Monitor
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

All of Rock County remained in D2 (severe drought) through the month of July.

Drought, Thomas

When
July 1, 12:00 AM CST to July 31, 12:00 AM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

The northern half of Thomas County remained in D2 (severe drought) throughout July, while the southern half was classified as D1.

Drought, Wheeler

When
July 1, 12:00 AM CST to July 31, 12:00 AM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Northern Wheeler County remained in D2 (severe drought) throughout July, while the southern portions were classified as D1.

Drought, Arthur

When
July 1, 12:00 AM MST to July 31, 12:00 AM MST
Where
Arthur forecast zone
Reported by
Drought Monitor
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Severe drought (D2) was introduced for parts of southern Arthur County during the July 19 update of the drought monitor. The southern half of the county remains in D1, while the northern half is in D0.

Drought, Chase

When
July 1, 12:00 AM MST to July 31, 12:00 AM MST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Extreme drought (D3) was expanded to cover all of Chase County during the July 12 update of the drought monitor, where the southwest corner was previously designated as D2.

Drought, Deuel

When
July 1, 12:00 AM MST to July 31, 12:00 AM MST
Where
Deuel forecast zone
Reported by
Drought Monitor
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Extreme drought (D3) was expanded to include central and eastern Deuel County during the July 26 update. Previously, the entire county was designated as at least D2.

Drought, Garden

When
July 1, 12:00 AM MST to July 31, 12:00 AM MST
Where
Garden forecast zone
Reported by
Drought Monitor
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Southern Garden County, generally along and south of the North Platte River, remained in D2 (severe drought) throughout the month. Extreme drought (D3) clips the far southeast during the July 26 update. Otherwise, the central and northern portions were classified as D0 and D1.

Drought, Hooker

When
July 1, 12:00 AM MST to July 31, 12:00 AM MST
Where
Hooker forecast zone
Reported by
Drought Monitor
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

The northeast portions of Hooker County remained in D2 (severe drought) throughout the month. The southwest corner was designated as D0, while the central portions continued as D1.

Drought, Keith

When
July 1, 12:00 AM MST to July 31, 12:00 AM MST
Where
Keith forecast zone
Reported by
Drought Monitor
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

All but the northern edges of Keith County were classified as D3 (extreme drought) by the end of the month. The northern half of the county began July as D1 and southern half as D2 (severe drought), but successive downgrades were issued July 19 and 26.

Drought, Perkins

When
July 1, 12:00 AM MST to July 31, 12:00 AM MST
Where
Perkins forecast zone
Reported by
Drought Monitor
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

An expansion of D3 (extreme drought) from southwest Perkins County to the entire county occurred with the July 26 update. The northeast sections began the month in D2 (severe drought).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041121, 1041123, 1041125, 1041127, 1041131, 1041133, 1041140, 1041142, 1041146, 1041160, 1041166, 1041171, 1041175, 1041183, 1041187, 1041188, 1041120, 1041126, 1041128, 1041137, 1041150, 1041155, 1041179.